You are here:

Urology/ED and Viagra

Advertisement


Question
Dear Doctor
I have an unusual for of hypertension causing episodes of spikes that have gone as high as 288/140 with some seizures and chest pain when it gets so high. I am on a calcium channel blocker, ace inhibitor, alpha blocker, beta blocker, nitro patches and nitro sublingual spray. I have spent a lot of times in emergency rooms and have had 2 mild strokes. I am 62 years old and have suffered from this for about 20 years. That said since I am on a ton of meds I have been suffering from ED ever since. It is not severe but annoying at times. My doctor has instructed me that when I feel the need for sex to temporarily discontinue all nitro for at least 48 hours [never less] or more and use half of a 25 mg pill of Viagra. I then cant use nitro for 24hrs after use.
Everything was done as instructed by my doctor but to my great surprise after about 45 min I began to feel ill, very ill with a higher heart rate and my blood pressure shot up to 210/125. However I did manage to get a great erection but was too sick to use it. My doctor was puzzled by this side effect since Viagra mostly causes HYPOTENSION as a side effect. I was advised to immediately stop the Viagra. My heart is fine and with the exception of angina during a hypertensive emergency I am blessed not to have cardiovascular disease.
The only other health issue in my past was cardiac arrest and almost a stroke during sinus surgery in 2001 when the surgeon was going to remove a small growth from my right sinus. I almost died on the table and a 45 min surgery turned into a 4 hour ordeal involving all sort of doctors and nurses being rushed into the operating room [witnessed by my wife and a friend waiting for me in the recovery room].
Now my urologist is going to try injecting low dose papaverine injections into my penis as a viable treatment for ED. I was told that there is no real systemic absorption of this type of shot so that would minimize systemic side effects. Do you agree?
Also do you have a possible explanation for my odd reaction to Viagra?
Thank you

Answer
Vincent
I cannot explain your unusual reaction to Viagea. Given your serious cardiac issues, I would not have recommended using it even with the precautions taken due to the risks after use.

I would suggest getting approval from your cardiologist before accepting any ED treatment at this point.

Urology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Stephen W. Leslie, MD

Expertise

Questions concerning erectile dysfunction, kidney stones and prostate disorders including prostate cancer. I have a special interest in kidney stone disease prevention.

Experience

Full time practicing urologist with 30 years experience. Associate Professor of Surgery and Chief of Urology at Creighton University Medical Center. Editor in Chief of eMedicine Urology internet textbook. Author of only NIH approved book written for patients by a urologist on the subject of kidney stones "The Kidney Stones Handbook". Inventor of the "Parachute" and "Escape" kidney stone baskets and the "Calculus" stone prevention analysis computer program.

Organizations
American Urological Association, Ohio State Medical Association, Sexual Medicine Society

Publications
Men's Health, Journal of Urology, Urology, Healthwatch Magazine, Emergency Medicine Monthly, eMedicine, "The Kidney Stones Handbook", and numerous articles in various newspapers. He is also the editor of the Urology Board Review by McGraw-Hill used by urologists to study for their Board Certification Examinations.

Education/Credentials
Graduate of New York Medical College with residencies completed at Metropolitan Hospital New York, Albany Medical Center and University of Wisconsin-Madison.

Awards and Honors
Thirlby Award of the American Urological Association. Rated as one the country's Best Urologists by the Independent Consumer's Research Institute

©2016 About.com. All rights reserved.